Hail, Graves
- When
- May 23, 2:35 PM CST
- Where
- Graves County, 2 mi S of Pilot Oak
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.521, -88.720
Hailstones ranged from pea to half-dollar size.
Isolated thunderstorms formed in a hot and very unstable atmosphere under a mid-level high. A thunderstorm pulsed up to severe levels due to the strong instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms formed in a hot and very unstable atmosphere under a mid-level high. A thunderstorm pulsed up to severe levels due to the strong instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:34 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 234 PM CDT SUN MAY 23 2010 .DISCUSSION... THROUGH THE NEXT SEVEN DAYS...THE PATTERN WILL REMAIN MORE TYPICAL OF MID SUMMER THAN LATE SPRING. 500 MB RIDGING WILL STAY QUASI STATIONARY ACROSS THE CENTRAL STATES. WEAK SURFACE FEATURES WILL PLAY THE MAIN ROLE IN SUBTLE VARIATIONS IN TEMPERATURES AND POPS. IN THE NEAR TERM...SOUTHERLY LOW LEVEL FLOW OF TROPICAL HEAT AND HUMIDITY WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED CONVECTION THROUGH THIS EVENING. VERY STRONG INSTABILITY WILL BE PRESENT /SBCAPES OVER 3000 J/KG/...SO ANY LOCALIZED BOUNDARIES WILL INITIATE CONVECTION. WITH MAINLY CLEAR SKIES AND LIGHT WINDS OVERNIGHT...LOW TEMPS WILL BE SIMILAR TO THIS MORNINGS LOWS. MODEL QPF/POPS DIFFER WIDELY AND ARE NOT VERY HELPFUL IN DETERMINING THE POTENTIAL FOR CONVECTION MONDAY THROUGH TUESDAY. HOWEVER...THE MODEL MASS FIELDS ARE NOT ALL THAT DIFFERENT. 500 MB RIDGING WILL BE SUPPRESSED SLIGHTLY WESTWARD BY A CLOSED LOW OVER THE SOUTHEASTERN STATES. AS A RESULT...THERE WILL BE SLIGHTLY HIGHER COVERAGE OF STORMS EACH AFTERNOON /WIDELY SCATTERED TO SCATTERED/. HOWEVER...THE LOW LEVEL FLOW WILL BACK INTO THE SOUTHEAST MONDAY...AND THE EAST ON TUESDAY IN RESPONSE TO A WEAK SURFACE RIDGE OVER THE GREAT LAKES. THE EASTERLY COMPONENT TO THE LOW LEVEL FLOW WILL BRING SLIGHTLY LOWER DEW POINTS AND LESS UNSTABLE AIR INTO THE FORECAST AREA. GENERALLY STAYED CLOSER TO THE WARMER AND DRIER GFS MOS THROUGH TUESDAY. THIS IMPLIES HIGHS AGAIN NEAR 90 MONDAY...THEN A FEW DEGREES COOLER TUESDAY WITH THE EASTERLY FLOW. ON WEDNESDAY AND THURSDAY...THE LOW LEVEL FLOW WILL BACK INTO THE NORTHEAST AND NORTH. THE FLOW WILL BE VERY WEAK...AND THE DIFFERENCE WILL BE HARDLY NOTICEABLE. HOWEVER...THERE SHOULD BE ENOUGH EFFECT TO REDUCE CONVECTIVE COVERAGE TO ISOLATED AT BEST EACH AFTERNOON AND EVENING. AGAIN...TEMPS AND DEW POINTS WILL BE JUST A FEW DEGREES LOWER THAN THOSE CURRENTLY OBSERVED. LOOKING TO THE MEMORIAL DAY WEEKEND...MODELS ARE IN GOOD AGREEMENT THAT A BACKDOOR COLD FRONT WILL MOVE SOUTHWEST ACROSS THE FORECAST AREA. THE MAIN EFFECT OF THIS FRONT WOULD BE LOWER DEW POINTS AS OPPOSED TO COOLER TEMPS. IN THE WAKE OF THE FRONT...WILL GO WITH A DRY FORECAST FOR NORTHEAST COUNTIES SAT THROUGH SUN. WILL MAINTAIN A SLIGHT CHANCE POP ELSEWHERE IN THE AFTERNOONS AND EVENINGS SINCE THE MODELS DO NOT AGREE THE FRONT WILL MAKE IT ACROSS SE MISSOURI. && .AVIATION... ISOLD AFTN CONVECTION POSSIBLE. KEPT CB QUALIFIERS AT TAF SITES THROUGH 00Z. SSW WINDS UP TO 10KT WILL BECOME LIGHT TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MY/CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 459 AM CDT SUN MAY 23 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 459 AM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO LOCALLY SCATTERED...MAINLY AFTERNOON THUNDERSTORMS ARE FORECAST. ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...SMALL HAIL AND GUSTY WINDS IN EXCESS OF 40 MPH IS NOT OUT OF THE QUESTION IN ANY STRONGER STORMS. MINOR FLOODING WILL LIKELY COME TO AN END FOR THE BIG MUDDY RIVER AT MURPHYSBORO TODAY...BUT MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MAJORITY OF THE ISOLATED TO SCATTERED THUNDERSTORMS FORECAST DURING THE WEEK ARE EXPECTED TO DEVELOP IN THE HEAT OF THE DAY AND DISSIPATE DURING THE EVENING HOURS. A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH MARGINAL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN HAZARDS. GIVEN THE WEAK SHEAR ALOFT...MOST THUNDERSTORMS WILL MOVE SLOWLY. ANY NEW THUNDERSTORM ACTIVITY WILL LIKELY TO DEVELOP FROM THE OUTFLOW OF AIR FROM OLDER...DECAYING THUNDERSTORMS. MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 227 PM CDT SUN MAY 23 2010 KYZ006-008-009-232015- MARSHALL KY-GRAVES KY-CALLOWAY KY- 227 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY... NORTHEASTERN GRAVES AND WESTERN MARSHALL COUNTIES IN WESTERN KENTUCKY UNTIL 315 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF SYMSONIA TO 7 MILES SOUTHWEST OF BREWERS...MOVING NORTHEAST AT 20 MPH. THE WINDS MAY OCCUR A FEW MILES OUT AHEAD OF THE...AND IN THE WAKE OF THE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE BENTON AND CALVERT CITY. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 241 PM CDT SUN MAY 23 2010 KYZ006-008-009-232015- MARSHALL KY-GRAVES KY-CALLOWAY KY- 241 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY... NORTHEASTERN GRAVES AND WESTERN MARSHALL COUNTIES IN WESTERN KENTUCKY UNTIL 315 PM CDT... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF STRONG THUNDERSTORMS WITH WINDS 40 TO 50 MPH...AND POSSIBLY UP TO DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST SOUTH OF SYMSONIA TO 4 MILES WEST OF BREWERS...MOVING NORTHEAST AT 20 MPH. THE STRONG WINDS MAY OCCUR A FEW MILES OUT AHEAD OF...AND IN THE WAKE OF THE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE BENTON AND CALVERT CITY...AND THE PURCHASE PARKWAY. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail. Local standard time, as filed.
Hailstones ranged from pea to half-dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227686.